Type B acute aortic dissection (AAD) is often successfully managed with medical therapy, with a lower mortality rate, compared with type A AAD. Although the number of AAD patients complicated with atrial fibrillation (AF) has increased, reflecting an aging society, there have only been a few reports regarding the association of AAD and AF. Furthermore, there is no consensus on anticoagulation therapy in ADD patients complicated with AF, despite the importance of anticoagulation therapy in AF treatment. Here, we discuss a 79-year-old man with type B AAD and chronic AF complicated with the rapid left atrial appendage (LAA) thrombus formation after discontinuation of anticoagulation therapy. Emergent contrast-enhanced computed tomography revealed type B AAD with a partially thrombosed false lumen from the bifurcation of the aorta and the left subclavian artery to above the diaphragm. Ulcer-like projection was observed in the proximal thrombosed false lumen. Ten days after discontinuation of anticoagulation therapy, LAA thrombus was detected on contrast-enhanced computed tomography, which was not observed on admission. After anticoagulation therapy was resumed, the LAA thrombus disappeared, but the partially thrombosed false lumen was enlarged. The second discontinuation of anticoagulation therapy stabilized the dissected aorta and did not cause recurrence of LAA thrombus. In conclusion, clinicians need to balance the prevention of LAA thrombus formation with the complete thrombosis of a false lumen in patients with AAD and AF.
ASJC Scopus subject areas
- Emergency Medicine